Missouri, 2016

Dust Storm in Missouri, April 10, 2016

April 10, 2016 · NWS MEG · 1 event in 1 county or zone

Strong Southwest winds developed across the Bootheel of Missouri during the late morning and afternoon hours on April 10, 2016. Loose top soil from recent spring farming caused the visibility to drop to a quarter of a mile or less at times in blowing dust.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Strong Southwest winds developed across the Bootheel of Missouri during the late morning and afternoon hours on April 10, 2016. Loose top soil from recent spring farming caused the visibility to drop to a quarter of a mile or less at times in blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 10, 12:45 PM CST, 45 minutes earlier.

Area forecast discussion, Apr 10, 12:45 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
145 PM CDT SUN APR 10 2016

.UPDATE...

BLOWING DUST ADVISORY ISSUED FOR REDUCED VISIBILITIES ACROSS
WESTERN PORTIONS OF THE MID SOUTH.

&&

.DISCUSSION...

STRONG WIND GUSTS UP TO 50 MPH COMBINED WITH DRY CONDITIONS AND
LOOSE TOP SOIL FROM OPEN FIELDS HAS RESULTED IN WIDESPREAD
BLOWING DUST ACROSS THE DELTA COUNTIES IN ARKANSAS...THE MISSOURI
BOOTHEEL...AND FAR NORTHWEST MISSISSIPPI THROUGH THIS EVENING.
THIS WILL REDUCE VISIBILITIES BELOW ONE MILE...WITH LOCALIZED
REDUCTIONS DOWN TO ONE QUARTER OF A MILE. THIS WILL RESULT IN
DANGEROUS TRAVEL IN AREAS WHERE DUST OBSCURES VISIBILITIES
SIGNIFICANTLY. A MULTI VEHICLE ACCIDENT HAS ALREADY BEEN
ATTRIBUTED TO THE BLOWING DUST IN NORTHEAST ARKANSAS. PLEASE USE
EXTREME CAUTION AND SIGNIFICANTLY REDUCE SPEEDS IF TRAVELING
ACROSS THESE AREAS THROUGH THIS EVENING.

THANKS TO EVERYONE SUBMITTING BLOWING DUST REPORTS VIA SOCIAL
MEDIA.

JLH

&&

.PREV DISCUSSION... /ISSUED 952 AM CDT SUN APR 10 2016/

DISCUSSION...
NO CHANGES NEEDED WITH THE MORNING FORECAST. A MIX OF CLOUDS AND
SUN IS ANTICIPATED THIS AFTERNOON...ESPECIALLY ACROSS THE DELTA
AND SOUTH...ALLOWING FOR STRONG MIXING OF NEAR 50 KTS AT 3KFT.

THE AFTERNOON FORECAST WILL CONCENTRATE ON THE POSSIBLITY OF
EXTENDING THE WIND ADVISORY OVERNIGHT AND THE DIFFERENT
THREATS/COVERAGE OF SEVERE STORMS TOMORROW.

JAB

&&

.PREV DISCUSSION... /ISSUED 418 AM CDT SUN APR 10 2016/

CURRENTLY... AT 4 AM CDT LATEST H5 ANALYSIS AND WATER VAPOR
IMAGERY DEPICT A SHORTWAVE LOCATED OVER THE REGION WITH RADAR
INDICATING RESULTANT SHOWER ACTIVITY. HOWEVER SURFACE ANALYSIS AND
LATEST OBSERVATIONS DETAIL DEWPOINT TEMPERATURES ACROSS PORTIONS
OF NORTH MISSISSIPPI AND WEST TENNESSEE NEAREST THE TENNESSEE
RIVER ONLY IN THE 20S AND 30S INDICATING MUCH OF THIS PRECIP IS
LIKELY EVAPORATING BEFORE REACHING THE SURFACE. TEMPERATURES ARE
GENERALLY IN THE 40S AND 50S WITH LIGHT WINDS OUT OF THE
SOUTHEAST.

A HIGH PRESSURE CENTER CURRENTLY LOCATED NORTHEAST OF THE
MIDSOUTH WILL MIGRATE FURTHER EAST TODAY...ALLOWING WINDS TO
BECOME MORE SOUTHERLY. MEANWHILE A LOW PRESSURE CENTER WILL
DEVELOP ALONG A COLD FRONT ASSOCIATED WITH A LOW CENTERED JUST
NORTH OF THE GREAT LAKES REGION...RESULTING IN A TIGHT PRESSURE
GRADIENT OVER THE LOCAL REGION. THIS WILL RESULT IN SOME STRONG
SUSTAINED AND GUSTY WINDS BY THIS AFTERNOON WHICH ARE EXPECTED TO
REACH WIND ADVISORY CRITERIA FOR THE WESTERN HALF OF THE FA
THROUGH THIS EVENING. WARM AND MOIST AIR ADVECTION IN EARNEST WILL
ALLOW TEMPERATURES TO BE WELL INTO THE 70S TODAY...THE WARMEST DAY
OF THE FORECAST PACKAGE. BY EARLY MONDAY THE AFOREMENTIONED COLD
FRONT AND DEVELOPING SFC LOW WILL APPROACH THE REGION WITH SHOWER
AND THUNDERSTORM ACTIVITY INCREASING THROUGHOUT THE DAY ON MONDAY
WITH TEMPERATURES NEAR 70. THE LOW CENTER WILL MOVE ACROSS NORTH
MISSISSIPPI ON MONDAY NIGHT AS THE COLD FRONT SWEEPS ACROSS THE
REGION. GUIDANCE SUGGESTS IN EXCESS OF 1000 J/KG OF SBCAPE MONDAY
EVENING AND NIGHT PARTICULARLY SOUTH OF I-40. SOME STRONG STORMS
WILL BE POSSIBLE MONDAY EVENING AND NIGHT IN THOSE LOCALES WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE. HEAVY RAINFALL WILL ALSO
BE POSSIBLE WITH PWAT VALUES EXCEEDING 1.50 INCHES ALONG AND
SOUTH OF I-40 ON MONDAY NIGHT. THE FRONT QUICKLY DROPS SOUTH OF
THE MIDSOUTH BY TUESDAY AFTERNOON WITH HIGH PRESSURE BUILDING IN
FROM THE NORTH QUICKLY ERODING MOISTURE AND BRINGING AN END TO
PRECIPITATION. TUESDAY WILL BE THE COOLEST DAY OF THE FORECAST
PACKAGE WITH TEMPERATURES IN THE UPPER 50S TO MID 60S.

A FEW LIGHT SHOWERS WILL BE POSSIBLE ON THURSDAY AND FRIDAY AS AN
UPPER DISTURBANCE TRAVERSES THE REGION WITH A DEVELOPING LOW
MOVING ALONG THE GULF COAST. A WARMING TREND BEGINS LATE IN THE
PERIOD UNDER A RIDGE AXIS ALOFT.

ZDM

&&

.AVIATION...

18Z TAF SET

STRONG WINDS FROM THE SOUTH WILL CONTINUE THROUGH THE EVENING WITH
GUSTS BETWEEN 30 AND 40 KTS EXPECTED AT KJBR AND KMEM. BLOWING
DUST WILL ALSO REDUCE VSBYS TO 1/2SM AT TIMES AT KJBR. WIND GUSTS
UP TO 25 KTS WILL BE POSSIBLE AT BOTH KMKL AND KTUP. VFR
CONDITIONS WILL PREVAIL AT KMEM...KMKL...AND KTUP.

WINDS WILL WEAKEN SLIGHTLY OVERNIGHT BUT REMAIN STRONG AND GUSTY
FROM THE SOUTH...GREATER THAN 15 KTS. THESE STRONG WINDS WILL
PERSIST THROUGH 18Z ON SUNDAY AT ALL SITES. INCREASING CHANCES FOR
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED FOR SUNDAY
MORNING...ESPECIALLY AT KJBR. THIS WILL HELP TO LOWER IMPACTS FROM
BLOWING DUST.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...BLOWING DUST ADVISORY UNTIL 9 PM CDT THIS EVENING FOR CLAY-
     CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...BLOWING DUST ADVISORY UNTIL 9 PM CDT THIS EVENING FOR DUNKLIN-
     PEMISCOT.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...BLOWING DUST ADVISORY UNTIL 9 PM CDT THIS EVENING FOR COAHOMA-
     TUNICA.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR COAHOMA-DESOTO-
     PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.

TN...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR DYER-LAKE-
     LAUDERDALE-OBION-SHELBY-TIPTON.

&&
Hazardous weather outlook, Apr 10, 12:18 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
118 PM CDT SUN APR 10 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-112030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
118 PM CDT SUN APR 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTH WINDS WILL CONTINUE ALONG AND WEST OF THE MISSISSIPPI
RIVER LATE TODAY. A WIND AND BLOWING DUST ADVISORY HAVE BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STRONG OR SEVERE STORMS WILL BE POSSIBLE ALONG A COLD FRONT
MONDAY AND MONDAY NIGHT WITH THE POTENTIAL FOR DAMAGING
WINDS...LARGE HAIL AND LOCALIZED HEAVY RAINFALL. A WEAK TORNADO IS
ALSO POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE FORTY AND WEST OF
INTERSTATE 55.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE MONDAY AFTERNOON AND MONDAY
EVENING.

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Dunklin

When
April 10, 1:30 PM CST to 3:30 PM CST
Where
Dunklin forecast zone
Reported by
Social Media
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Visibility down to a quarter of a mile or less in blowing dust across the county.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631180.